Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 81, NWS Pueblo, CO

June 21, 2005Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 2005, 1:52 PM MDT for Teller County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2005, 1:52 PM MDT (19:52 UTC)
Expired
Jun 21, 2005, 2:56 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Teller County, CO

The radar

The Pueblo radar (KPUX), 99 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2837 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 211954
SVRPUB
COC119-212045-
/O.NEW.KPUB.SV.W.0081.050621T1952Z-050621T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
152 PM MDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TELLER COUNTY IN CENTRAL COLORADO.

* UNTIL 245 PM MDT.

* AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS CENTERED 5 MILES NORTH OF DIVIDE...OR 22 MILES 
  NORTHWEST   OF COLORADO SPRINGS...AND WAS MOVING NORTHEAST AT 5 
  MPH. THUNDERSTORMS WERE ALSO DEVELOPING NEAR CRIPPLE CREEK.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WOODLAND PARK BY 215 PM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3904 10531 3872 10529 3867 10506 3889 10508
      3889 10504 3911 10505

$$
2 follow-up statements
000 
WWUS55 KPUB 212023
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT TUE JUN 21 2005

COC119-212045-
/O.CON.KPUB.SV.W.0081.000000T0000Z-050621T2045Z/
TELLER CO-
220 PM MDT TUE JUN 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR TELLER COUNTY UNTIL
245 PM MDT...

AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS CENTERED NEAR DIVIDE...OR ABOUT 22 MILES NORTHWEST OF 
COLORADO SPRINGS. THIS STORM WAS WAS MOVING NORTHEAST AT 5 MPH. 
OTHER STRONG THUNDERSTORMS WERE DEVELOPING RAPIDLY NEAR CRIPPLE 
CREEK. 

THIS SEVERE THUNDERSTORM WILL DIVIDE AND HIGHWAY 67 BETWEEN DIVIDE 
AND CRIPPLE CREEK. HEAVY RAIN IS ALSO POSSIBLE WITH THIS 
THUNDERSTORM THAT COULD PRODUCE ROCK OR MUD SLIDES IN STEEP TERRAIN.

LAT...LON 3904 10531 3872 10529 3867 10506 3889 10508
      3889 10504 3911 10505

$$
000 
WWUS55 KPUB 212056
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT TUE JUN 21 2005

COC119-212103-
/O.EXP.KPUB.SV.W.0081.000000T0000Z-050621T2045Z/
TELLER CO-
253 PM MDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR TELLER COUNTY HAS EXPIRED...

AT 244 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF 
LIGHTNING...THE THUNDERSTORM HAS WEAKENED BELOW SEVERE CRITERIA. A 
STORM ALONG HIGHWAY 67 WILL PRODUCE PERIODS OF HEAVY RAIN AND SMALL 
HAIL BETWEEN DIVIDE AND CRIPPLE CREEK. 

LAT...LON 3904 10531 3872 10529 3867 10506 3889 10508
      3889 10504 3911 10505

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:30 AM MDT, 10 hours 22 minutes earlier.

Area forecast discussion, Jun 21, 3:30 AM MDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
330 AM MDT TUE JUN 21 2005

.SHORT TERM...
(TODAY AND TONIGHT)

...A FEW MORE TSRA IN THE MTNS THIS AFTERNOON AND EVENING...

CURRENTLY...MORNING TSRA NOTED OVER EC CO AND IN FAR WC KS EARLY THIS
MORNING. AS THE LAST COUPLE OF NIGHTS...OUTFLOW BOUNDARIES HAVE
MOVED ACROSS THE SE CO PLAINS. SKIES OVER THE REGION ARE PRIMARILY
CLEAR EXCEPT FOR SOME HI CLOUDS ASSOCIATED WITH THE TSRA TO OUR N.

REST OF THIS EARLY MORNING...WILL TSRA MAKE IT INTO THE REGION AFTER
4 AM ZONE ISSUANCE...CURRENTLY...BELIEVE THIS WILL NOT BE THE CASE.
ACTIVITY ON PALMER SHOULD BE EAST OF EL PASO COUNTY AND ACTIVITY
OVER WC KS SHOULD CONTINUE TO MOVE SSE AWAY FROM THE AREA. NEXT
CONCERN IN THE IMMEDIATE SHORT TERM WILL BE LOW CLOUDS OVER THE N
SXNS OF THE SE PLAINS...FOR NOW WILL WAIT TIL LAST MINUTE AND KEEP
AN EYE ON THE LOW CLOUD SAT PIX AND ADJUST AS NECESSARY. IF CLOUDS
DO MOVE IN BELIEVE THEY WILL NOT LAST MUCH OF THE EARLY MORNING.

THIS AFTERNOON...MSTR ON THE INCREASE OVER THE HIER TRRN AND
BELIEVE WE WILL SEE INCREASED TSRA IN THE MTNS DURING THIS PERIOD.
SOME OF THE LTG WILL BE DRY INITIALLY BUT DEWPTS IN THE MTNS ARE IN
THE 30S AND 40S...SO STORMS SHOULD TEND TO TRANSISTION TO WET AS
THE AFTERNOON PROGRESSES. WOULD NOT BE SURPRISED TO SEE SOME LTG
STARTED FIRES HOWEVER AND WILL MENTION THIS THREAT IN THE FIRE WX
PRODUCTS. 00Z NAM GUIDANCE APPEARED TO BE OUT TO LUNCH AND IGNORED
(WAY TOO COOL). 06 NAM GRIDDED DATA APPEARED TO TREND MORE TOWARDS
REALITY (FOR NWS PUB CWA AND USED THIS DATA (WITH SOME
MODIFICATIONS). TEMPS REFLECT MAV TEMP MOS GUIDANCE. TSRA SHOULD
GRADUALLY MOVE OVER ONTO THE PLAINS DURING THE LATE AFTERNOON BUT
SHOULD NOT MOVE TOO FAR E OF THE I-25 CORRIDOR...WITH THE EXCEPTION
BEING EL PASO COUNTY.

TONIGHT...MCS NOT FORECAST TO DEVELOP TONIGHT AND POPS REFLECT THIS
THINKING. A FEW TSRA SHOULD LINGER OVER THE CONTDVD...ESPECIALLY
OVER THE SJU MTN REGION. SKIES OVER THE PLAINS SHOULD
GENERALLY BE CLEAR. /HODANISH

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

WEATHER ISSUES IN THE LONG TERM SIMILAR TO PREVIOUS FEW NIGHTS
DISCUSSIONS...I.E. TEMPERATURES EXPECTED TO RUN AT OR ABOVE
CLIMATOLOGICAL AVERAGES WITH WARMEST DAYS EXPECTED TO OCCUR ON
WEDNESDAY AND THURSDAY...WHILE COOLEST DAYS PROJECTED ON FRIDAY AND
SATURDAY.  IN ADDITION...WILL CONTINUE TO PAINT MAINLY AFTERNOON AND
NIGHTTIME POPS DURING THE LONG-TERM.

LATEST MID TO LONG TERM MODELS CONTINUE TO SUGGEST THAT UPPER RIDGE
SHOULD BE CENTERED OVER EASTERN COLORADO WEDNESDAY MORNING BEFORE
SLIDING SOME TO THE SOUTHEAST FROM LATER WEDNESDAY INTO FRIDAY WITH
A LOCATION CENTERED OVER EASTERN NEW MEXICO BY FRIDAY.

UPPER RIDGE THEN PUSHES EVEN FURTHER EAST...BUT NOT AS FAR EAST
AS PREVIOUS RUNS TO A POSITION CENTERED OVER EASTERN OKLAHOMA BY
THIS WEEKEND AND THEN INTO INDIANA BY NEXT MONDAY.

ENOUGH ATMOSPHERIC MOISTURE IS PROJECTED TO REMAIN TRAPPED UNDER AND
THEN ROTATING AROUND UPPER RIDGE TO CONTINUE TO WARRANT AT LEAST
ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
DURING THE PERIOD...SOME OF WHICH WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL.

IT APPEARS THAT THE BEST CHANCES FOR PRECIPITATION WILL OCCUR FROM
LATER THURSDAY INTO SATURDAY AS ONE NORTHERLY SURGE PUSHES ACROSS
THE EASTERN PLAINS THURSDAY NIGHT FOLLOWED BY ANOTHER SURGE FRIDAY
NIGHT.

FINALLY...GRADIENT WINDS TO REMAIN GENERALLY WELL-BEHAVED DURING THE
MAJORITY OF THE LONG TERM WITH THE POSSIBLE EXCEPTION OF SATURDAY
NIGHT INTO SUNDAY. THANKS AGAIN TO THE SURROUNDING OFFICES FOR
COORDINATION/COLLABORATION.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 21, 6:50 AM MDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT TUE JUN 21 2005

COZ058>089-093>099-221400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
650 AM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED ACROSS
THE MOUNTAINS OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING. A FEW
OF THESE STORMS WILL DRIFT EAST OFF THE MOUNTAINS AND ALONG THE I-
25 CORRIDOR LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS.

THE THUNDERSTORMS WILL BE CAPABLE OF CLOUD TO GROUND LIGHTNING...
BRIEF PERIODS OF HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER AND
WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY.

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE REGION FROM WEDNESDAY INTO
NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:47 PM MDTSevere Thunderstorm WarningPUBEl Paso69 min
Jun 21, 4:05 PM MDTSevere Thunderstorm WarningPUBFremont51 min
Jun 21, 4:15 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jun 21, 4:59 PM MDTSevere Thunderstorm WarningPUBPueblo48 min
Jun 21, 5:42 PM MDTSevere Thunderstorm WarningPUBOtero46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.